Hi everyone, I was diagnosed with Polycythaemia vera (PV) last November after having a TIA the previous month. On Hydroxycarbamide daily and other tablets for high blood pressure. Having a few issues with fatigue, going upstairs is like climbing a mountain just constantly having no energy, dark lines have appeared on my finger nails, feel dizzy, nauseous, some tingling and itchy/sore to touch toes, blind spots/blurred vision. Does anyone else have these symptoms. Do they eventually go away with time or medication as I always hope that tomorrow I might feel better and be able to get out the house as at the moment I can’t walk very far as I have no energy in my legs, even holding a phone takes too much effort.Any advice would be appreciated, thank you.
Hi @Jan63 I am so glad that you have found us, a great big welcome.
I am sorry to hear about your symptoms and the impact on your life.
Have you spoken to your medical team about them?
I find it helps me to list my symptoms, their severity and impact on my life first.
I attach a link to the Blood Cancer UK website details on Polycythaemia vera (PV).
What is polycythaemia vera (PV) | Blood Cancer UK
I hope others might be able to share their experiences.
I agree with you a bit of fresh air and reasonable exercise really helps me too, I am a walker.
For me the less I do I find the strength in my limbs and my energy decreases etc…
It is a vicious circle for me.
Really look after yourself and please do let us know what your medical team says. I look forward to hearing more about you.
Thank you for sharing this with us. It sounds like your being really impacted by symptoms right now and i appreciate how exhausting that must be for you. I’m sure there are many within our forum who will be able to relate to what you are going through right now & also be able to offer some support & reassurance to you.
As Erica has already highlighted, it is really important you let your medical team know how you are feeling and how long the symptoms have been troubling you for.
Can i ask, are you under the care of a haematologist and if so do you have contact details for them?
It’s likely you will be having regular blood tests to monitor your Polycythaemia vera (PV) but it might be important to have a wider look at all aspects of your blood in order to understand why you are feeling so fatigued.
Should you feel you would like to talk things through with us, please do know that our helpline is very much here for you at any point- 0808 2080 888.
Take good care, Lauran
Hey there @Jan63, welcome to the forum. I’m so sorry to read of your recent diagnosis and those nasty symptoms. Really sorry to read of that TIA, how terrifying! I was diagnosed with Polycythaemia vera (PV) last year too, and also experienced many of the symptoms you describe. Aren’t they grim?!
Within a fortnight of starting daily hydroxycarbamide I also had many new symptoms like you, none of which I had prior to starting chemotherapy. The fatigue was terrible, and thankfully that faded over time, but it felt horrible to begin with and I asked myself similar questions to you, like would it ever go away.
What might help a little at this early stage of treatment is knowing that many of us diagnosed with different cancers experience fatigue. Cancer-related fatigue is so common it has its own acronym, CRF. I got really blue when my fatigue stopped me from doing my usual stuff, but I found this research really helpful. It basically states that most of us will experience CRF from our cancers and/or treatments, but there are ways to manage it. Taking up some slow exercise like yoga or tai chi rather counterintuitively boosts energy levels. Getting daylight into your eyes early each day can help stabilise our circadian rhythms which helps encourage regular sleep. Personally I found smaller snacky meals helped me not get so sleepy after eating when my body was spending energy on digesting stuff. Getting chores done earlier in the day helped as I tended to flake out from fatigue in the afternoons. Socialising in the evenings was a write-off for months for me, but I’ve regained energy to do this again.
The tingly sensations you feel are common in those of us with MPNs like Polycythaemia vera (PV) and Essential thrombocythemia (ET). I read/heard somewhere (maybe from a phlebotomy nurse) that our treatments thin our blood which can then more easily flow into thinner veins in our extremities and nearer the surface of our skin which causes the sensitivities. You may find that as your body gets more used to the medicines you’re taking that those itchy/tingling sensations fade too.
Since a heart attack many years ago I’ve taken medicines for blood pressure and they can cause me dizziness. I still get dizzy on occasion, usually in the evenings after taking my medicines. Perhaps as you get used to the various medicines your dizziness will fade. You may even find you experience vertigo like I did, which also faded over time.
I’d second @Erica and @LauranBloodCancerUK’s great advice to write down all these symptoms, anything new or strange, and share it with your haematologist and other specialists. My haematologist was, unfortunately, a little too blasé about my symptoms and told me I was probably “sensitive” to hydroxyurea and kind of left me to get on with it. Others on this forum have shared their sensitivities too, so it’s not unusual, just very frustrating. If you’re an active person then I imagine it feels worse, and for me it was kind of disabling. The good news is my fatigue has almost entirely gone and I’m back to hiking and being active and so I hope you have a similar experience, @Jan63.
In this early stage after diagnosis the best advice I can offer is try to take it easy, try to rest when you can, and if you can’t quite finish a task due to fatigue then rest and go back to it when you can. Resting now is vital for your body to get accustomed to the chemotherapy disrupting the overproduction of blood going on due to the Polycythaemia vera (PV). If you have loved ones available to help out right now then ask them. Try to give yourself a break for now and don’t be shy to let others support you.
Please keep us posted about how it progresses, there are plenty of folks here who know exactly what you’re experiencing. You are not alone with all this!
Oh and here are some great Blood Cancer UK tips already researched and written about fatigue with links to other relevant information that you may find helpful. Don’t forget to rest well!
Thank you everyone for your kindness and understanding I really do appreciate you all giving some great advice. I called my nurse yesterday and have an appointment with haematologist today to see what’s going on and discuss recent bloods, hopefully they can give me some reassurance that things will eventually improve.
Jan63 I also have Polycythaemia vera (PV) . I also find the fatigue difficult. I have never had issues with dizziness or nausea. I did have a lot of acid and the doctor gave me something for that which has helped. Wishing you good luck with your appointment.
saw the haematologist today and my blood counts are near normal so the Hydroxycarbamide has done it’s job but because of the symptoms I have they have decided that I take a break from Hydroxycarbamide for a fortnight and see if anything changes, they gave me information on Jakafi. Will see how things go, thanks for your reply
Great news about your blood counts! Long may that last, @Jan63. You may find they go up and down and not always follow levels of stress or illness, which for me is a little annoying as it makes it harder to predict. Do make sure to celebrate that yours are near normal!
Having a scan next week as I am having pain under my ribs on the right side, I take it that this is my spleen. Has anyone else suffered from this, what do they do for it or how long does it last for or is it an ongoing thing. Any information would be great, thanks
Not my right side, on the left
@Jan63 that sounds like your spleen is flexing itself. That is why they are scanning it, to see if it is enlarged. It is your body’s way of trying to deal with the excess red blood cells or it is trying to produce it’s own.
Have you noticed a shortness of breath when you sit down or bend over? That can be a sign your spleen has enlarged and is pressing on your diaphragm.
Will be more waiting for the scan and the results than the time for the scan itself.
Hey there @Jan63, that does sound like your spleen, like @clickinhistory suggested. I had a sort of tender aching sensation where my spleen is after starting hydroxyurea and thankfully it faded once phlebotomy brought down my haematocrit.
When I was diagnosed my haematologist told me that our spleens can sometimes start producing blood as well as our bone marrow, due to our (usually) JAK2 gene mutations doing their proliferation thing. Weird right?! Thankfully the spleen ache faded pretty fast for me, and hopefully it will for you too. It’s great that you’re getting it checked.
Thank you for the reply, hopefully it goes away but the scan should show what is going on.
My spleen scan came back and all is fine. Hydroxycarbamide is still paused and after a blood test I am now on the verge of being anaemic and low haemaglobin levels, getting another blood test next week to check things out. Is this a normal thing or just a reaction from the Hydroxycarbamide, any info would be much appreciated thanks
Hi @Jan63 others might be able to share their experiences, but perhaps this is a good question for your medical team.
I have found as we are all so unique there is often no normal.
Look after yourself and please do keep posting
Jan63 Sorry that I can’t answer your questions as I have only been on Hydroxycarbamide since December. I just want to wish you good luck with your blood test next week and I hope that you get answers to your questions.